Previously, I told you about the dangerous side effects – like irrational temper tantrums, depression, suicidal thoughts, suicidal behaviour and even suicide – of the allergy drug Singulair (used to treat asthma and hay fever). However, there’s another commonly used allergy drug that should be avoided at all costs this allergy season: Zyrtec.
Zyrtec: Burning from the inside out
Zyrtec – cetirizine hydrochloride – is one of the top selling allergy drugs in the world. And while Singulair’s side effects start to appear within two weeks of taking the drug, with Zyrtec you’re not necessarily at risk when you start to take it, but when you try to stop.
That’s because once you start taking Zyrtec, you may never be able to come off of it.
Some users have described the reaction like “a mosquito bite that covers your entire body.” Others reported that their hands and feet felt like they were “on fire”… and nothing brought them relief. All when they attempted to stop taking Zyrtec.
That’s right, Zyrtec an allergy drug specifically used to stop itching not only causes relentless itching but also burning and hives that can appear all over your body after you quit using the drug.
One woman tells how she stopped taking Zyrtec after three years because she was going for allergy testing. Soon afterward her entire body began itching so horribly that she had to go to the emergency room for help. That’s when she took a Zyrtec pill “by accident” and within ten minutes all the symptoms were gone.
Now, she says, she has tried at least ten times to quit the drug over several years with no success. The itching simply got worse each time.
That’s just one account… there are thousands that are similar. And it seems that most doctors don’t know about these horrible withdrawal symptoms and other drugs that contain the ingredient cetirizine.
The only good news in all this is that if you can tough it out, the symptoms seem to go away after several weeks.
If you want to avoid all this agony, luckily there are some natural solutions to allergies that really work and won’t keep you up all night scratching:
- Butterbur: One of the most well-researched and highly regarded supplements for allergy relief. A Swiss study found it was just as effective as taking an antihistamine for hay fever – and without the drowsiness.
- Grape seed extract and quercetin: Dr. James Dillard, from the Columbia University College of Physicians and Surgeons, says that quercetin may “control the release of histamine and other chemicals” that “initiate the allergic response.” It also appears to be more powerful when used together with vitamin C.
- Hot and spicy foods: Thin mucous and help clear your nose.
- A salt water nasal spray: Helps open up your sinuses and “clean” your nasal passages.
If you’re currently taking Zyrtec, the best way to discontinue it is to wean yourself off it slowly by taking a smaller dose each day, taking vitamin C and quercetin and taking hot showers to provide some relief from the itching.
Without any warnings on the package about these uncomfortable side effects most people will continue to have no idea that these horrible reactions can happen.
As another Zyrtec user said:
“I hope someday that there is something done about this drug. At a minimum there should be some sort of disclaimer about the withdrawal effects. I wish when I was put on this drug that there was more information out there so that I would have never taken it in the first place.”
Did you find this information useful?
Then why not get more expert health recommendations just like this delivered direct to your inbox?
"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals..." - Robert SinottWe respect your privacy and will never share your details with anyone else.
Disclaimer: Bear in mind the material contained in this article is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.
“Intense itching from stopping Zyrtec (cetirizine) suddenly” People’s Pharmacy Alerts, peoplespharmacy.com